Warnings Proposed for OTC Painkillers

A painkiller shouldn’t be considered harmless just because it’s sold over-the-counter. A painkiller shouldn’t be considered harmless just because it’s sold over-the-counter. A painkiller shouldn’t be considered harmless just because it’s sold over-the-counter. Get my drift?

Now the FDA wants to spread the message by adding “prominently highlighted” warning labels to all OTC painkillers. Consumers will be warned that drugs containing acetaminophen can cause liver failure and those with aspirin or nonsteroidal anti-inflammatories (NSAIDs) can cause gastrointestinal bleeding.

The NY Times article points out an issue of particular interest to folks with chronic pain — and one that won’t make it to OTC drug labels:

“A recent study of liver failure in which Dr. Lee participated found that the percentage of cases related to acetaminophen overdoses had grown. Many were caused when patients with chronic pain took prescription narcotics bundled with acetaminophen. The new proposal does not address that combination.”

The brand names of the different types of OTC painkillers are many, but here are some of the most well-known. Other brand names can be found by clicking on the drug type.

For more about the proposed changes, see the FDA’s press release.

You can learn about the risks of OTC meds in the NY Times article, Medline’s pain relief section and in these previous posts: